Tennessee, 2016

Hail and Damaging Winds in Tennessee, May 1, 2016

May 1, 2016 · NWS MEG · 3 events in 2 counties and zones

An upper level disturbance moved southeast from the Upper Midwest/Western Great lakes into the Ohio and Tennessee Valleys by the afternoon of May 1st. A moderately unstable airmass in place contributed to the development of scattered thunderstorms, of which a few became severe east of the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved southeast from the Upper Midwest/Western Great lakes into the Ohio and Tennessee Valleys by the afternoon of May 1st. A moderately unstable airmass in place contributed to the development of scattered thunderstorms, of which a few became severe east of the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 1, 11:56 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 1, 11:56 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 PM CDT SUN MAY 1 2016

.DISCUSSION...

UPDATED FOR AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1106 AM CDT SUN MAY 1 2016/

UPDATE...

CURRENTLY...SHOWERS AND THUNDERSTORMS CONTINUE TO SKIRT MONROE
COUNTY MISSISSIPPI. THESE SHOWERS ARE MOVING ALONG AN OLD OUTFLOW
BOUNDARY. EXPECT THIS TREND TO CONTINUE INTO THE AFTERNOON HOURS.

MEANWHILE...THE COLD FRONT CURRENTLY STRETCHES FROM NEAR PARIS
TENNESSEE TO NEAR STUGGART ARKANSAS. LATEST HRRR SHOWS DEVELOPMENT
OF THUNDERSTORMS ALONG AND AHEAD OF THE FRONT THIS AFTERNOON.
LATEST KNQA RADAR SHOWS THE FIRST SHOWER MAY BEGINNING TO GO UP
OVER LEE COUNTY ARKANSAS. WILL UPDATE TO RAISE POPS IN THE
VICINITY OF THE FRONT. THE AIRMASS IS PRETTY UNSTABLE AHEAD OF THE
FRONT AND WOULD NOT BE SURPRISED TO SEE A STRONG OR SEVERE STORM
AS WELL.

KRM

DISCUSSION... /ISSUED 404 AM CDT SUN MAY 1 2016/

THERE IS SOME PATCHY FOG ACROSS THE MIDSOUTH...BUT SO FAR WE HAVE
NOT SEEN ANYTHING THAT WARRANTS THE NEED FOR AN ADVISORY. DEW
POINT DEPRESSIONS ARE SMALLEST NEAR THE TENNESSEE RIVER AND
KENTUCKY STATE LINE. WILL CONTINUE TO MONITOR CONDITIONS AND
UPDATE LATER THIS MORNING IF NEEDED. TEMPERATURES ARE MOSTLY IN
THE MIDDLE 60S THIS MORNING...AND EXPECTED TO FALL INTO THE LOW
60S BY SUNRISE. THERE WERE A FEW THUNDERSTORMS ON RADAR EARLIER IN
THE NIGHT...BUT AS OF 3 AM...ONLY ISOLATED SHOWERS REMAIN. SHORT
TERM HIGH RESOLUTION GUIDANCE...WHICH HAS PERFORMED WELL FOR THE
LAST FEW DAYS...SUGGESTS THE WEAKENING TREND WILL CONTINUE THROUGH
SUNRISE.

A COLD FRONT IS MOVING ACROSS THE MIDSOUTH. IT IS CURRENTLY
APPROACHING KENNETT MISSOURI AND WYNNE ARKANSAS. THIS FEATURE IS
EXPECTED TO STALL LATER THIS EVENING OR OVERNIGHT ACROSS NORTH
MISSISSIPPI INTO CENTRAL TENNESSEE. AHEAD OF THE FRONT MAINLY...IN
WEST TENNESSEE AND NORTH MISSISSIPPI SHOWERS AND THUNDERSTORMS
MAY REDEVELOP THIS AFTERNOON. STRONG OR SEVERE THUNDERSTORMS ARE
NOT EXPECTED. COVERAGE MAY BE LIMITED UNTIL LATE AFTERNOON WHEN A
MID LEVEL TROUGH WILL APPROACH THE MISSISSIPPI RIVER VALLEY
PROVIDING A BIT MORE UPPER LEVEL SUPPORT. THE HIGHEST RAIN CHANCES
WILL LIKELY RETURN TONIGHT INTO EARLY MONDAY...ESPECIALLY IN NORTH
MISSISSIPPI AS THE TROUGH CONTINUES EAST. MONDAY SHOULD BE OUR
LAST DAY OF SHOWERS AND THUNDERSTORMS. SEVERE STORMS ARE NOT
EXPECTED.

SYNOPTICALLY...WE WILL SEE A BLOCKING PATTERN SET UP EARLY NEXT
WEEK AND REMAIN IN PLACE FOR SEVERAL DAYS....POSSIBLY INTO NEXT
WEEKEND. AS A RESULT...EXPECT BENIGN WEATHER. CLEAR TO PARTLY
CLOUDY SKIES AND MILD TEMPERATURES ARE EXPECTED FOR THE UPCOMING
WORK WEEK.

TEMPERATURES WILL TURN COOLER EARLY THIS WEEK. HIGHS MONDAY
SHOULD TOP OUT ON THE LOW 70S...AND MAY NOT CLIMB OUT OF THE 60S
IN DURING THE MIDDLE PART OF THE WORK WEEK. THE COOLEST
TEMPERATURES OVER THE NEXT WEEK OR SO SHOULD OCCUR WEDNESDAY OR
THURSDAY MORNING WHEN SOME LOCATIONS COULD DIP INTO THE MIDDLE
40S. TEMPERATURES WILL TREND SLIGHTLY WARMER FRIDAY INTO NEXT
WEEKEND.

30

&&

.AVIATION...

A COLD FRONT IS SITUATED FROM KUCY TO KPBF. KJBR IS WEST OF THE
FRONT SO EXPECT VFR CONDS THERE WITH LIGHT NW WINDS THROUGH THE
OVERNIGHT. EXPECT SCATTERED SHRAS AND TSRAS TO DEVELOP AHEAD OF
THIS FRONT. ADDED VCTS TO KMEM/KMKL/KTUP FOR THIS AFTERNOON INTO
EARLY THIS EVENING. VFR CONDS EXPECTED OVERNIGHT WITH LIGHT AND
VARIABLE WINDS BECOMING LIGHT NORTHWEST LATE. CONFIDENCE TOWARD
THE END OF THE PERIOD IS LOW. ATTM EXPECT AN AREA OF SHRAS WITH
EMBEDDED TSRAS TO MOVE NE INTO THE MIDSOUTH MONDAY MORNING AS LOW
PRESSURE TRACKS ALONG THE VERY SLOW MOVING COLD FRONT.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 1, 10:32 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT SUN MAY 1 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1132 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS AREAS EAST OF A LINE FROM UNION CITY TENNESSEE TO
HARRISBURG ARKANSAS. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, May 1, 12:34 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
134 PM CDT SUN MAY 1 2016

TNZ048>050-011900-
TIPTON TN-LAUDERDALE TN-HAYWOOD TN-
134 PM CDT SUN MAY 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

NORTHEASTERN TIPTON COUNTY IN WEST TENNESSEE...
SOUTHEASTERN LAUDERDALE COUNTY IN WEST TENNESSEE...
CENTRAL HAYWOOD COUNTY IN WEST TENNESSEE...

AT 134 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 8 MILES EAST OF
COVINGTON...MOVING EAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN NORTHEASTERN TIPTON...SOUTHEASTERN LAUDERDALE AND CENTRAL
HAYWOOD COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3574 8918 3550 8911 3546 8955 3565 8960
      3575 8922
TIME...MOT...LOC 1834Z 255DEG 15KT 3557 8949

The radar

The Paducah radar (KPAH), 86 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Henry

When
May 1, 1:20 PM CST to 1:25 PM CST
Where
Henry County, Buchanan to 1.37 mi WSW of Oak Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.430, -88.220

Several trees down on Cypress Road and Riverdale Drive in Buchanan. Trees and powerlines also down at Paris Landing State Park.

Thunderstorm Wind, McNairy

When
May 1, 4:00 PM CST to 4:05 PM CST
Where
McNairy County, 1 mi NW of Selmer to 2.64 mi SE of Selmer
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.190, -88.612

Numerous trees and power lines were down from near Higginbotham Road west of Highway 45 to points just southeast of town east of Highway 45 and south of Highway 64. The hardest hit area was the Selmer Country Club where it appeared a gustnado circulation was seen embedded in the microburst.

Hail, McNairy

When
May 1, 4:00 PM CST to 4:05 PM CST
Where
McNairy County, Selmer
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.180, -88.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633407, 633408, 633409.